About a month prior, I met a surgeon who assured me that he could remove the apparent submucosal fibroid. This meant I would be getting my life back, at last. He did warn me that there was a 5% chance that I would require an additional surgery if he could not remove the entire tumor the first time. I was so hopeful and relieved. If this were successful, there were so many things that I would be able to do without worrying about severe cramping, bleeding and fatigue. I felt elated, and happily agreed to participate in a fibroid research study, because I wanted to do whatever small thing I could to help other women with similar conditions get the best type of medical care, perhaps avoiding a hysterectomy or receiving ineffective treatment.
I awoke from surgery with the discouraging news that they were unable to remove the entire growth. My surgeon ordered a “hormone shot” that would help with the bleeding and shrink the fibroid. I was told that I might have hot flashes. In my less than alert state, I agreed. I had previously been quite vocal about my disinterest in medical therapy. The Mirena IUD that another ObGyn placed nearly two years prior had done nothing to help. A nurse administered an injection of the three-month dose of Lupron Depot just before I left the hospital.
A few days later, I began experiencing insomnia, headaches, heart palpitations, emotional liability, and intense hunger, all as the heavy bleeding continued. A month went by and the bleeding stopped. Severe migraines, neck pain, and brain fog developed. I could barely function. It was the holiday season, but I felt less than merry. I could barely focus. I experienced episodes of amnesia, night sweats and began to have spine pain and ligament pain in my arms and legs.
Seeing a chiropractor helped my neck. Calcium and magnesium supplements, lots of water and improving my diet did make a small difference. Still it was pretty unbearable. I contacted the hospital asking if these symptoms were side effects of the Lupron and what might help. A nurse sent me a message saying that none of my symptoms were due to the Lupron. Great I thought, this is the modern day version of hysteria? They think I am making this up?
I later spoke to an intern and another surgeon who told me that what I was experiencing were in fact common side effects of Lupron. They both told me they were sorry. Norethindrone was prescribed. By this time, I was just two weeks away from my second surgery. The hot flashes subsided slightly, but the other symptoms persisted. The day before my surgery I had a hysteroscopy and found out that my fibroid had not shrunk at all. My surgeon said he had his work cut out for him. I wanted to choke him a little. He was my only hope so I begged him to do his best.
This second surgery was successful! A relief, but unlike other times, the lack of hormones from the Lupron seemed to prolong recovery. My legs were swollen for days and the post anesthesia effects lingered for weeks.
Three months came and went but the “side effects” have not gone away. The deep bone pain disrupts my sleep and limits physical activity. At times it is difficult to be cheerful or even relatively pleasant. I am notably forgetful. I’m only able to do a small fraction of what was possible before the Lupron, even with a large fibroid. Although things didn’t go as planned, I hope that sharing my experience will help someone else have a better one.